A Caltech Library Service

Statistics of an Unstable Barotropic Jet from a Cumulant Expansion

Marston, J. B. and Conover, E. and Schneider, Tapio (2008) Statistics of an Unstable Barotropic Jet from a Cumulant Expansion. Journal of the Atmospheric Sciences, 65 (6). pp. 1955-1966. ISSN 0022-4928. doi:10.1175/2007JAS2510.1.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


Low-order equal-time statistics of a barotropic flow on a rotating sphere are investigated. The flow is driven by linear relaxation toward an unstable zonal jet. For relatively short relaxation times, the flow is dominated by critical-layer waves. For sufficiently long relaxation times, the flow is turbulent. Statistics obtained from a second-order cumulant expansion are compared to those accumulated in direct numerical simulations, revealing the strengths and limitations of the expansion for different relaxation times.

Item Type:Article
Related URLs:
URLURL TypeDescription
Schneider, Tapio0000-0001-5687-2287
Additional Information:© 2008 American Meteorological Society. (Manuscript received 3 May 2007, in final form 17 October 2007) We thank Greg Holloway, Paul Kushner, Ookie Ma, and Peter Weichman for helpful discussions. This work was supported in part by the National Science Foundation under Grants DMR-0213818 and DMR-0605619. It was initiated during the summer 2005 Aspen Center for Physics workshop “Novel Approaches to Climate,” and JBM and TS thank the Center for its support.
Funding AgencyGrant Number
National Science FoundationDMR-0213818
National Science FoundationDMR-0605619
Issue or Number:6
Record Number:CaltechAUTHORS:MARjas08
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:11156
Deposited By: Archive Administrator
Deposited On:18 Jul 2008 23:24
Last Modified:08 Nov 2021 21:33

Repository Staff Only: item control page